Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Started bleeding after taking morning after pill. Missing periods. PG test negative. Is this normal?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11712 Questions
I find this hard to discuss.......I had to take the morning after pill around the beginning of XXXXXXX (a few weeks after my prior period) and started bleeding a few days later. 2wks later I had to take it again (16th June) and again I started bleeding a few days later. However I haven't had a period since i.e. since around 20th XXXXXXX I have taken 2 pregnancy tests last week but they both came back negative. Just to compound the situation a condom failed this last weekend and I've taken the morning after pill for the third time. However I haven't even started to bleed as I have previously when taking it. Is this normal? Please note I am 37 years old and have only ever taken the morning after pill 4 times in my life. I'm embarrassed by my situation but am not an irresponsible person.
Posted Tue, 21 Aug 2012 in Menstruation and Miscarriage
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for posting your query.
Morning after pill can prevent up to 86% of expected pregnancies if taken within 72 hours of unprotected intercourse.
One of its side effect is menstrual irregularity. Period may come early or late depending upon when you take this medicine with regard to your natural cycle.
Your period may come early, if you took it during the first 1/2 of your cycle or it may come late if you have taken it during the later half of your cycle.Since you took it last weekend, your periods are now delayed.
Since your pregnancy test is negative, there is nothing to worry. You can consult your gynecologist for necessary hormonal tablets to have a normal period.

That said, I must warn you that, taking this medicine in this pattern is not a good habit & can prove detrimental to your reproductive health. Rather you should opt for a regular, safer & more reliable contraception. You may discuss this matter at a family planning clinic or with a Gynecologist in your area.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor